Alert archive / Wyoming / High Wind Warnings in 2010

High Wind Warning 14, NWS Cheyenne, WY

November 20, 2010Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 20, 2010, 6:50 AM MST for Albany County, Carbon County, Wyoming. It was in force for 7 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 20, 2010, 6:50 AM MST (13:50 UTC)
Expired
Nov 20, 2010, 1:47 PM MST
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 6:50 AM MSTHIGH SUST WINDS 43Arlington, WYSUSTAINED WIND 41 TO 46 MPH FROM 0625 AM TO 650 AM.
Nov 20, 7:01 AM MSTNON-TSTM WND GST 691 Nnw Arlington, WYSUSTAINED WIND 40 MPH.
Nov 20, 7:05 AM MSTNON-TSTM WND GST 63Wsw I-80 Exit 279, WYSUSTAINED WIND 43 MPH.
Nov 20, 7:10 AM MSTHIGH SUST WINDS 42Arlington, WY
Nov 20, 7:15 AM MSTNON-TSTM WND GST 602 Nw Arlington, WYSTSTAINED WIND 47 MPH.
Nov 20, 7:15 AM MSTNON-TSTM WND GST 602 Nw Arlington, WYSUSTAINED WIND 47 MPH.
Nov 20, 8:35 AM MSTHIGH SUST WINDS 431 Nw Arlington, WY
Nov 20, 9:35 AM MSTHIGH SUST WINDS 421 Ne Arlington, WYWIND GUST TO 57 MPH.
Nov 20, 10:05 AM MSTNON-TSTM WND GST 57Arlington, WY
Nov 20, 12:25 PM MSTNON-TSTM WND GST 58Skyline, WY
Nov 20, 12:36 PM MSTNON-TSTM WND GST 61Skyline, WYGUST 61 MPH FROM 1231 PM AND 1236 PM. GUST 58 MPH FROM 1221 PM AND 1226 PM.
Nov 20, 12:56 PM MSTNON-TSTM WND GST 50Sinclair, WYALSO, 50 MPH AT 1225, 52 AT 1205, 52 MPH AT 0830.
Nov 20, 1:41 PM MSTNON-TSTM WND GST 511 E Skyline, WYALSO, 53 MPH AT 1336, 53 MPH AT 1331,52 MPH AT 1311,52 MPH AT 1306.
Nov 20, 1:53 PM MSTNON-TSTM WND GST 50Rawlins, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 1.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2010-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2010-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WWUS75 KCYS 201350
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
650 AM MST SAT NOV 20 2010

...STRONG WINDS TO PERSIST IN THE ARLINGTON AND ELK MOUNTAIN AREA
TODAY...

.A TIGHT PRESSURE GRADIENT WILL COMBINE WITH STRONG WINDS ALOFT TO
PRODUCE STRONG WINDS IN THE ARLINGTON AND ELK MOUNTAIN AREAS
TODAY. THE STRONG WINDS WILL RELAX GRADUALLY BY EARLY THIS EVENING.

WYZ110-202300-
/O.NEW.KCYS.HW.W.0014.101120T1350Z-101121T0100Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
650 AM MST SAT NOV 20 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* TIMING...THROUGH 6 PM.

* WINDS...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...MOTORISTS PARTICULARLY THOSE IN HIGH PROFILE VEHICLES
  SHOULD TAKE THE NECESSARY PRECAUTIONS WHILE TRAVELING
  INTERSTATE 80 BETWEEN MILE MARKERS 265 AND 280 TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

HAHN
1 follow-up statement
981 
WWUS75 KCYS 202047
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MST SAT NOV 20 2010

...WIND SPEEDS HAVE DECREASED ACROSS THE NORTH SNOWY RANGE 
FOOTHILLS...

.PRESSURE GRADIENTS HAVE RELAXED ENOUGH SUCH THAT THE WINDS
HAVE DECREASED...INCLUDING IN ARLINGTON.

WYZ110-202200-
/O.CAN.KCYS.HW.W.0014.000000T0000Z-101121T0100Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
147 PM MST SAT NOV 20 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
BUT THE THREAT OF STRONG AND DAMAGING WINDS HAS ENDED.

$$

RUBIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 20, 3:04 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Nov 20, 3:04 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
304 AM MST SAT NOV 20 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SFC BOUNDARY OVER THE CWA ALONG THE MTNS WILL MEANDER OVER THE
NEXT COUPLE OF DAYS...SLIPPING A LITTLE EASTWARD THIS AFTERNOON
AND TONIGHT BEFORE SAGGING BACK WESTWARD SUNDAY. TEMPS A LITTLE
TRICKY DEPENDING ON POSITION OF THE FRONT WITH WARMEST READINGS
EXPECTED OVER FAR SE WY...THOUGH SRLY WINDS TODAY MAY HOLD CLOUDS
IN PLACE OVER PARTS OF THE EASTERN CWA WHICH WOULD RETARD WARMING.
SOME FOG WILL EXIST MAINLY OVER THE CHEYENNE RIDGE THIS MORNING
FROM ABOUT CHEYENNE TO KIMBALL DUE TO LOCAL UPLIFT OF SOUTHERLY
SFC FLOW. OTHERWISE GENERALLY MILD TO COOL CONDITIONS EXPECTED
ACROSS THE CWA TODAY THROUGH SUNDAY AS PLENTY OF CLOUDINESS
ADVECTS ACROSS THE AREA ON SW FLOW ALOFT. ONE SHORTWAVE WILL EJECT
NORTHEAST ACROSS THE CWA TONIGHT AND WILL BRING SOME SNOW TO
MAINLY THE HIGHER MTNS LATER TONIGHT INTO SUNDAY. SOME DECENT
SNOWS EXPECTED ON THE SW FACING SLOPES OF THE SIERRA MADRES BUT
BETTER QPF LOOKS TO STAY MORE ACROSS COLORADO THUS HAVE DECIDED TO
HOLD OFF FROM HILITES AT THIS TIME. BIT OF A LULL LATE SUNDAY
MORNING INTO THE AFTERNOON BEFORE NEXT STRONGER SHOT OF ENERGY
RIDES ACROSS THE CWA SUNDAY NIGHT. THIS SHOULD SPREAD SOME SNOW
OVER THE PLAINS...ESPECIALLY NORTH AND EAST OF WHEREVER THE SFC
BOUNDARY EXISTS WITH MOST FAVORED AREAS FOR SOME ACCUMULATIONS
CURRENTLY OVER NORTHERN PORTIONS OF THE CWA.

.LONG TERM...MONDAY THROUGH SATURDAY...
BROAD WESTERN NOAM TROUGH WILL CONTINUE TO BE STRENGTHENED AS
SHORTWAVES ROTATE AROUND THE HUDSON BAY VORTEX. MEDIUM RANGE
GUIDANCE IN FAIR AGREEMENT ON THE GENERAL LONGWAVE PATTERN
PROGRESSION...BUT DIFFER ON THE TIMING AND STRENGTH OF INDIVIDUAL
SHORTWAVES. INITIAL H5 SHORTWAVE WILL MOVE EAST INTO THE HIGH
PLAINS BY MONDAY...GIVING WAY TO DRY CONDITIONS EAST...AND
CONTINUED OROGRAPHIC MOUNTAIN SNOWS WEST. BY TUESDAY/TUESDAY
NIGHT...THE NEXT SHORTWAVE SWINGS AROUND THE BASE OF THE MEAN
TROUGH INTO IDAHO. MODEL DIFFERENCES EXIST ON THE EXACT
TRAJECTORY/TIMING OF THIS FEATURE 00Z GFS THE QUICKEST MOVING IT
INTO THE DAKOTAS BY EARLY WEDNESDAY. MEANWHILE...THE GFS/GEM ARE
SLOWER KEEPING THE ENERGY ACROSS WY/MT ON WEDNESDAY A.M. FOR
NOW...HAVE GENERALLY FOLLOWED THE GFS/GEM WHICH INCREASES SNOW
CHANCES IN THE WEST ON TUESDAY...SPILLING OUT ONTO THE EASTERN
PLAINS ON TUESDAY NIGHT AS A STRONG COLD FRONT BLASTS THROUGH. AREA
MOUNTAINS WILL PROBABLY NEED A WINTER HIGHLIGHT IN DUE TIME FOR
THIS PERIOD. TEMPERATURES WILL RUN 5 TO 10 DEGREES BELOW AVERAGE
ON MONDAY AND TUESDAY...BUT WILL FEEL WARM BY WEDNESDAYS
STANDARDS. H7 TEMPERATURES WILL DROP TO NEAR -20C BEHIND TUESDAY
NIGHTS COLD FRONT...WHICH WILL YIELD HIGH TEMPERATURES THAT WILL
STRUGGLE TO CLIMB OUT OF THE SINGLE DIGITS NORTH AND WEST...AND
TEENS SOUTH AND EAST. MID-LEVEL HEIGHTS WILL GRADUALLY RISE FOR
THURSDAY THROUGH SATURDAY...YIELDING DRY CONDITIONS WITH
MODERATING TEMPERATURES BACK INTO THE 40S AND 50S BY SATURDAY.

&&

.AVIATION...12Z TAF ISSUANCE...
SOUTHERLY WIND AT THE SURFACE HAS RESULTED IN LIFR/IFR CIGS/VSBYS
AT KCYS AND KSNY THIS MORNING. ELSEWHERE...MVFR CIGS HAVE BEEN
OBSERVED AT KBFF...KCDR...AND KAIA. VFR CONDITIONS HAVE PREVAILED
ELSEWHERE. THIS AREA OF FOG/LOW CLOUDS WILL GRADUALLY LIFT BACK TO
VFR BY MID/LATE MORNING. VFR CONDITIONS ARE ANTICIPATED THROUGH
THE REMAINDER OF THE TAF PERIOD. WINDS WILL BE FAIRLY LIGHT AT
AIRPORTS EAST OF THE MOUNTAINS. BREEZY SOUTHWEST CONDITIONS WITH
GUSTS TO AROUND 25 KNOTS CAN BE EXPECTED AT KRWL AND KLAR THROUGH
SUNSET BEFORE RELAXING.

&&

.FIRE WEATHER...
RATHER STRONG AND GUSTY WINDS WILL OCCUR TODAY INTO SUNDAY OVER
WESTERN DISTRICTS BUT NO REAL FIRE WEATHER CONCERNS AS HUMIDITIES
WILL REMAIN WELL ABOVE CRITICAL THRESHOLDS THROUGH SUNDAY AND FUELS
NOT CRITICALLY DRY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...HAHN
Hazardous weather outlook, Nov 20, 5:59 AM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
559 AM MST SAT NOV 20 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-211300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
559 AM MST SAT NOV 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL REDUCE VISIBILITIES TO BELOW ONE MILE AT TIMES
THIS MORNING ACROSS PORTIONS OF THE EASTERN WYOMING PLAINS AND THE
WESTERN NEBRASKA PANHANDLE.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL CONTINUE
TODAY FOR AREAS AROUND ELK MOUNTAIN AND ARLINGTON. OTHERWISE WIND
GUSTS WILL APPROACH 40 MPH AT RAWLINS AND LARAMIE.

SNOW WILL SPREAD IN AND AROUND THE SOUTHEAST WYOMING MOUNTAINS
LATE TONIGHT AS A FRONT MOVES THROUGH THE AREA. THE HIGHER TERRAIN
MAY SEE SEVERAL INCHES OF SNOW LATER TONIGHT...WITH THE ADJACENT
PLAINS RECEIVE UPWARDS OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LONG DURATION MOUNTAIN SNOW EVENT WILL CONTINUE OVER THE
SOUTHEAST WYOMING MOUNTAINS FOR SUNDAY AND MONDAY...WITH ANOTHER
STORM SYSTEM SET TO BRING THE COLDEST AIR OF THE SEASON TO THE
FRONT RANGE ON TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Nov 20, 6:04 AM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 AM MST SAT NOV 20 2010

WYZ110-201500-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
604 AM MST SAT NOV 20 2010

...STRONG SOUTHWEST WINDS TO CONTINUE IN THE ARLINGTON AND ELK
MOUNTAIN AREAS THROUGH THIS MORNING...

SOUTHWEST WINDS OF 25 TO 35 MPH WILL GUST UP TO 55 MPH THROUGH
THE MORNING HOURS ACROSS THE ARLINGTON AND ELK MOUNTAIN AREAS.
MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD BE
PREPARED FOR THESE STRONG WINDS AND DELAY TRAVEL IF NECESSARY.
THESE STRONG WINDS WILL AFFECT INTERSTATE 80 BETWEEN MILE MARKERS
265 AND 280.

HAHN
Special weather statement, Nov 20, 6:39 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 AM MST SAT NOV 20 2010

NEZ003-019>021-054-055-096-WYZ118-119-201500-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...ALLIANCE...SCOTTSBLUFF...GERING...
HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY...AGATE...
CHEYENNE...BURNS...CARPENTER...ALBIN...PINE BLUFFS
639 AM MST SAT NOV 20 2010

...FOG TO PERSIST ACROSS LARAMIE COUNTY AND PORTIONS OF THE
NEBRASKA PANHANDLE THROUGH MID-MORNING...

AN AREA OF FOG WILL LIMIT VISIBILITIES ACROSS LARAMIE COUNTY AND
THE CENTRAL AND SOUTHERN NEBRASKA PANHANDLE THROUGH MID-MORNING.
VISIBILITIES HAVE BEEN THE LOWEST IN AREAS NEAR THE CITY OF
CHEYENNE...WHERE REDUCTIONS TO ONE HALF OF A MILE HAVE BEEN
OBSERVED. INTERSTATE 80 WILL BE AFFECTED BETWEEN CHEYENNE AND
SIDNEY AND INTERSTATE 25 BETWEEN THE COLORADO STATE AND ROUGHLY
MILE MARKER 25 JUST SOUTH OF WHITAKER. MOTORISTS ARE URGED TO
SLOW DOWN AND ALLOW PLENTY OF EXTRA TIME TO REACH THEIR
DESTINATIONS THIS MORNING.

HAHN
Special weather statement, Nov 20, 6:41 AM MST, 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
641 AM MST SAT NOV 20 2010

NEZ003-019>021-054-055-096-WYZ118-119-201515-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...ALLIANCE...SCOTTSBLUFF...GERING...
HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY...AGATE...
CHEYENNE...BURNS...CARPENTER...ALBIN...PINE BLUFFS
641 AM MST SAT NOV 20 2010

...FOG TO PERSIST ACROSS LARAMIE COUNTY AND PORTIONS OF THE
NEBRASKA PANHANDLE THROUGH MID-MORNING...

AN AREA OF FOG WILL LIMIT VISIBILITIES ACROSS LARAMIE COUNTY AND
THE CENTRAL AND SOUTHERN NEBRASKA PANHANDLE THROUGH MID-MORNING.
VISIBILITIES HAVE BEEN THE LOWEST IN AREAS NEAR THE CITY OF
CHEYENNE...WHERE REDUCTIONS TO ONE HALF OF A MILE HAVE BEEN
OBSERVED. INTERSTATE 80 WILL BE AFFECTED BETWEEN CHEYENNE AND
SIDNEY AND INTERSTATE 25 BETWEEN THE COLORADO STATELINE AND
ROUGHLY MILE MARKER 25 JUST SOUTH OF WHITAKER. MOTORISTS ARE URGED
TO SLOW DOWN AND ALLOW PLENTY OF EXTRA TIME TO REACH THEIR
DESTINATIONS THIS MORNING.

HAHN
Local storm report, Nov 20, 6:43 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 AM MST SAT NOV 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
11/20/2010  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THE SUSTAINED WIND 46 MPH.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:01 PM MSTWinter Storm WarningCYSAlbany, Carbon53 hr

Nearby

High Wind Warnings in Wyoming, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.